Ohio, 2004Hail and Damaging Winds in Ohio, May 23, 2004
May 23, 2004 · NWS IWX · 8 events in 6 counties and zones
7 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 23, 2:10 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, May 23, 2:10 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
210 PM EST SUN MAY 23 2004
SHORT TERM...
GOOD POTENTIAL FOR SEVERE WEATHER LATE THIS AFTERNOON AND EVENING.
CAP AROUND 10KFT INDICATED ON ILX SOUNDING ALONG WITH FAIR AMOUNT OF
CLOUDINESS ASSOCIATED WITH OLD MCS LIMITED HEATING THROUGH EARLY
AFTN...KEEPING MOST OF THE CONVECTION IN OUR AREA ELEVATED. AS AREA
OF SHOWERS/TSTMS MOVES TO THE EAST OF THE CWA THIS AFTERNOON...
AIRMASS SHOULD DESTABILIZE FURTHER. CAP WILL WEAKEN AS SHORTWAVE
MOVES INTO IL AND CDFNT APPROACHES THIS EVENING. WINDS HAVE BACKED
AT SURFACE AND LOW LEVEL VAD INCREASING SHEAR...SO POTENTIAL FOR
SUPERCELLS STILL THERE. FRONT SHOULD MOVE ACROSS CWA TONIGHT WITH
SKIES CLEARING. SOME WRAP AROUND STRATO CUMULUS CLOUDS SHOULD MOVE
ACROSS NRN PORTION OF CWA MON. THIS WITH NW FLOW AND LOWERED MAV
MAXES SUGGEST GOING TEMPS MAY BE A BIT HIGH...LOWERED ABOUT A
CATEGORY.
&&
LONG TERM...
MONDAY NIGHT THROUGH SUNDAY...
FORECAST CHALLENGE IS TIMING OF SHOWERS AND THUNDERSTORMS AS FRONTAL
BOUNDARY MEANDERS OVER/NEAR THE AREA EARLY AND AT THE END OF THE
FORECAST PERIOD.
MODELS CONTINUE TO BE IN DECENT AGREEMENT IN MOVING THE SYNOPTIC
SCALE FEATURES OVER THE REGION. MONDAY NIGHT THRU TUESDAY NIGHT A
FRONTAL SYSTEM IS PROGGED TO MOVE ACROSS THE AREA CONTINUING THE
CHANCES FOR THUNDERSTORMS. ON WEDNESDAY A HIGH PRESSURE RIDGE SHOULD
BUILD OVER THE GREAT LAKES AND FORCE THE COLD FRONT INTO SOUTHERN
INDIANA THRU FRIDAY. FRIDAY THROUGH SUNDAY THE BOUNDARY WILL MOVE
BACK INTO THE AREA AND INCREASE THE CHANCES FOR RAIN AGAIN. NORMAL
TO SLIGHTLY BELOW NORMAL TEMPERATURES WILL BE THE RULE THROUGH THE
PERIOD AS THE UPPER FLOW TURNS NORTHWEST.
&&
.AVIATION...
SCATTERED SHOWERS/TSTMS OVER NRN INDIANA ATTM. TSTMS SHOULD BECOME
MORE WIDESPREAD AND STRONGER AS AFTN WEARS ON WITH CONTINUED HEATING
AND BETTER FORCING AS CDFNT/SHRTWV MOVES INTO IL. FRONT SHOULD PASS
THROUGH THE AREA OVERNIGHT WITH SOME WRAP AROUND STRATO CU EXPECTED
TOMORROW MORNING WITH SRN EXTENT OF THE STRATO CU DECK NEAR FWA.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 23, 11:40 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1140 AM EST SUN MAY 23 2004
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-241100-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1140 AM EST SUN MAY 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER EXTREME
SOUTHERN LOWER MICHIGAN AND THOSE AREAS OF NORTHERN INDIANA AND
NORTHWEST OHIO NORTH AND WEST OF A DEFIANCE TO PERU LINE. THERE IS
A SLIGHT RISK FOR SEVERE STORMS OVER THE REMAINDER OF THE AREA.
DAMAGING WINDS... HAIL... AND TORNADOES ARE POSSIBLE.
A VIGOROUS UPPER LEVEL DISTURBANCE AND COLD FRONT INTERACTING WITH A
VERY MOIST AND UNSTABLE AIRMASS WILL TRIGGER THE STORMS...WITH STRONG
WINDS ALOFT ENHANCING THE SEVERE WEATHER POTENTIAL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION MONDAY NIGHT AND
TUESDAY...WITH SEVERE STORMS AGAIN POSSIBLE. THERE WILL BE ANOTHER
CHANCE FOR THUNDERSTORMS FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, May 23, 3:42 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
342 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG ANDREWS 40.86N 85.60W
05/23/2004 HUNTINGTON IN EMERGENCY MNGR
TREES AND POWERLINES DOWN
&&
HITCHCOCKLocal storm report, May 23, 3:46 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
346 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 3 SW HUNTINGTON 40.85N 85.55W
05/23/2004 HUNTINGTON IN EMERGENCY MNGR
LARGE TREE DOWN
&&
HITCHCOCKLocal storm report, May 23, 3:57 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
357 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG OSSIAN 40.88N 85.17W
05/23/2004 WELLS IN COUNTY OFFICIAL
TREES DOWN
&&
HITCHCOCKLocal storm report, May 23, 4:06 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
406 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 4 W DECATUR 40.83N 85.00W
05/23/2004 ADAMS IN LAW ENFORCEMENT
LARGE TREES DOWN IN PREBLE
&&
HITCHCOCKLocal storm report, May 23, 4:13 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 5 E DECATUR 40.83N 84.83W
05/23/2004 0.75 INCH ADAMS IN TRAINED SPOTTER
0408 PM TSTM WND GST 5 E DECATUR 40.83N 84.83W
05/23/2004 60 MPH ADAMS IN TRAINED SPOTTER
&&
HITCHCOCKLocal storm report, May 23, 4:18 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
418 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 3 S WOODBURN 41.08N 84.85W
05/23/2004 ALLEN IN TRAINED SPOTTER
LARGE TREE LIMBS DOWN. 60 TO 65 MPH ESTIMATED WIND GUSTS
&&
HITCHCOCKThunderstorm Wind, Paulding
- When
- May 23, 4:20 PM EST to 4:30 PM EST
- Where
- Paulding County, Countywide
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.117, -84.567
Emergency management reported trees and power lines down countywide. 16 utility poles were down around Rt 127. Winds gusts were estimated near 70 MPH around Haviland where a grain bin was blown one half mile from its foundation.
Hail, Van Wert
- When
- May 23, 4:32 PM EST
- Where
- Van Wert County, Venedocia
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.783, -84.450
Thunderstorm Wind, Allen
- When
- May 23, 4:35 PM EST
- Where
- Allen County, 1 mi E of Delphos
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.833, -84.317
Law enforcement reported trees and power lines down east of Delphos.
Thunderstorm Wind, Defiance
- When
- May 23, 4:45 PM EST to 4:55 PM EST
- Where
- Defiance County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.333, -84.500
Emergency management reported trees and power lines down across the county with damage to a car from a fallen tree and roof damage to 2 businesses.
Thunderstorm Wind, Henry
- When
- May 23, 4:52 PM EST
- Where
- Henry County, Holgate
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.250, -84.133
Amateur radio estimated wind gusts to 70 MPH in Holgate.
Thunderstorm Wind, Putnam
- When
- May 23, 4:52 PM EST
- Where
- Putnam County, Continental
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.100, -84.267
Amateur radio estimated wind gusts to 65 MPH in Continental.
Thunderstorm Wind, Henry
- When
- May 23, 4:55 PM EST
- Where
- Henry County, 10 mi ENE of Napoleon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.433, -83.950
Emergency management reported trees and power lines down east of Napoleon.
Thunderstorm Wind, Henry
- When
- May 23, 5:00 PM EST
- Where
- Henry County, Deshler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.217, -83.900
Amateur radio reported trees down in Deshler.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Iowa, May 23, 20041 death · 1 injured · $110,000 · 57 kt wind · 13 events
- Flooding in Michigan, May 23 to 24, 2004$100 million · 16 events
- Tornadoes and Flash Flood in Illinois, May 23, 2004F2 · 20 events
- Tornado and Hail in Illinois, May 23, 2004F2 · 14 events
- Flash Flooding in Iowa, May 23, 2004$890,000 · 4 events
- Flash Flood in Pennsylvania, May 23, 2004$500,000 · 1 event
- Flood in Puerto Rico, May 23, 2004$500,000 · 1 event
- Hail and Damaging Winds in Michigan, May 23, 2004$310,000 · 1.75 in hail · 7 events
- Flood in Wisconsin, May 23 to 31, 2004$400,000 · 1 event
- Tornadoes and Hail in Michigan, May 23, 20042 injured · $5,000 · F1 · 35 events
- Lightning Strike in North Carolina, May 23, 2004$250,000 · 1 event
- Flash Flooding and Damaging Winds in New York, May 23 to 24, 2004$145,000 · 55 kt wind · 9 events